Hail, Norton
- When
- May 8, 6:48 PM MST
- Where
- Norton County, 2 mi SW of Norton
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.817, -99.917
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 12:05 PM MST, 6 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 105 PM MDT SAT MAY 8 2004 .DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE ISOLATED EVENING THUNDERSTORMS THROUGH THE SHORT TERM PERIODS AND THEN FOCUS SHIFTS TO PRECIPITATION CHANCES ON WED/THU AS PACIFIC STORM SYSTEM MOVES OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS. MID/UPPER TROUGH CONTINUES TO SPIN OVER DEEP SOUTH TEXAS WITH MID LEVEL SOUTHWEST FLOW ACROSS THE CENTRAL HIGH PLAINS. THE MAIN BELT OF WESTERLIES REMAINS NORTH OF THE AREA WITH 850 MB THERMAL RIDGE CENTERED ACROSS SOUTHWEST NEBRASKA EXTENDING INTO NORTHWEST KANSAS. THE GFS APPEARED TO INITIALIZE BETTER ACROSS THE CENTRAL ROCKIES ALOFT AS THE ETA 500 MB HEIGHTS WERE TO LOW...HOWEVER PREFERRED THE ETA WITH PLACEMENT OF SURFACE FEATURES ACROSS THE CENTRAL HIGH PLAINS ALTHOUGH NO SIGNIFICANT DIFFERENCES WERE NOTED. AS THE PREVIOUS MID SHIFT POINTED OUT...WEST/SOUTHWEST FLOW ALOFT WILL KEEP LEE TROUGH/DRY LINE MEANDERING ACROSS THE FORECAST AREA. DEEPER MOISTURE WILL REMAIN IN THE EAST TONIGHT WITH THE BEST CHANCE FOR DEEP MOIST CONVECTION ACROSS THE NORTHEAST IN VICINITY OF GREATEST INSTABILITY. WILL REMOVE CHANCE MENTION AND INSERT SLIGHT CHANCE IN THE EAST. PATTERN REMAINS VERY SIMILAR ON SUNDAY WITH DEEPER MOISTURE/INSTABILITY IN THE EAST WITH A SLIGHT CHANCE MENTION AFTER 20Z OR SO LASTING INTO THE EVENING. BY MONDAY...A WEAK BOUNDARY WILL SAG SOUTH ACROSS THE FORECAST AREA LATE IN THE DAY AS LEE TROUGH/DRY LINE SET UP ACROSS SOUTHWEST KANSAS. ETA STABILITY PARAMETERS SUGGEST AREAS ALONG AND SOUTH OF INTERSTATE 70 WOULD HAVE THE BEST CHANCE FOR LATE AFTERNOON/EVENING THUNDERSTORMS. BOUNDARY LIFTS NORTH OR BECOMES DIFFUSE ON TUESDAY AS PACIFIC STORM SYSTEM MOVES INTO THE ROCKIES LATE IN THE DAY. ETA STABILITY PARAMETERS SUPPORT AT LEAST AN ISOLATED MENTION OF AFTERNOON/EVENING THUNDERSTORMS AGAIN ON TUESDAY ALONG THE DRY LINE. DAYS 4 THROUGH 7...ON WEDNESDAY/THURSDAY...GFS IS FASTER WITH THE SYSTEM MOVING OUT OF THE ROCKIES WHEN COMPARED TO THE ECM AND ALSO MUCH COOLER AT 850 MB. WILL LEAN TOWARDS THE SLOWER/WARMER ECM SOLUTION BASED ON THE RECENT GFS TRENDS IN THIS DIRECTION. THEREFORE WILL DELAY FRONTAL PASSAGE AND KEEP A SOUTH/SOUTHWEST WIND THROUGH THE DAY ON WEDNESDAY WITH MUCH WARMER TEMPERATURES COMPARED TO PREVIOUS FORECAST. DRY AIR IN THE MID LEVELS SHOULD LIMIT THUNDERSTORM DEVELOPMENT ON WED. BASED ON THE REASONING ABOVE...ECM THICKNESS/850 TEMPERATURES SUPPORT A COOLDOWN ON THURSDAY THROUGH FRIDAY AND WILL LEAN IN THIS DIRECTION ACROSS MUCH OF THE AREA WITH THE EXCEPTION BEING THE FAR WEST WHERE TEMPERATURES MAY BEGIN A SLOW REBOUND LATE FRIDAY. BY SATURDAY...WESTERN RIDGE BEGINS TO AMPLIFY AS SURFACE HIGH PRESSURE MOVES EAST/SOUTHEAST WITH SOUTHERLY FLOW RETURNING. TEMPERATURES SHOULD BEGIN TO WARM WITH DRY WEATHER EXPECTED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MCGUIRE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT SAT MAY 8 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A WEAK SURFACE BOUNDARY FROM MCCOOK NEBRASKA TO ATWOOD KANSAS LATE THIS AFTERNOON AND EARLY EVENING. COLD MID LEVEL TEMPERATURES AND SUFFICIENT MOISTURE WILL BE IN PLACE FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THESE AREAS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE SAME BOUNDARY SOUTHWEST FROM ATWOOD TO GOODLAND. MOISTURE WILL BE MORE LIMITED IN THESE AREAS...AND ANY STORM THAT DEVELOPS IS EXPECTED TO STAY BELOW SEVERE LEVELS...BUT COULD PRODUCE BRIEF GUSTY WINDS NONETHELESS. THUNDERSTORMS WILL DISSIPATE AFTER SUNSET TONIGHT. THE FIRE DANGER ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WILL BE EXTREME TODAY. HIGH TEMPERATURES WILL BE IN THE LOWER 90S WITH RELATIVE HUMIDITIES AROUND 20 PERCENT. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY... AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY EVENING THROUGH WEDNESDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS AS A SERIES OF DISTURBANCES MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. DLF/JDK
KSZ002>004-NEZ081-090200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 406 PM MDT SAT MAY 8 2004 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH 900 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...RED WILLOW...RAWLINS...DECATUR AND NORTON. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION OR NOAA WEATHER RADIO FOR FURTHER STATEMENTS. MWM
The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402484, 5402485.